Adverse reaction to dental local anaesthetic injection--'allergy' is not the cause

Br Dent J. 2000 Oct 14;189(7):380-4. doi: 10.1038/sj.bdj.4800776.

Abstract

Objective: To investigate patients considered to have experienced allergic reactions to local anaesthetics administered for dental treatment.

Setting: Dental facility within a general hospital.

Procedure: Skin and intra-oral challenge tests.

Results: No patients were found to be allergic to lignocaine or prilocaine. The most likely causes of the adverse reactions were found to be psychogenic.

Conclusion: Although allergy to lignocaine (and the other amide anaesthetic agents used in dentistry) is known to be extremely rare, it continues to be suggested as a cause when adverse reactions to dental injections occur. Psychogenic reactions are the main causes of untoward events, and some can be alarming. A smaller proportion of adverse responses can be attributed to (avoidable) intravascular injections. Adverse reactions can be reduced if injections are administered carefully.

Publication types

  • Case Reports

MeSH terms

  • Anesthesia, Dental / adverse effects*
  • Anesthesia, Dental / psychology*
  • Anesthetics, Local / adverse effects*
  • Drug Hypersensitivity / diagnosis
  • Drug Hypersensitivity / psychology*
  • Female
  • Humans
  • Immunologic Tests
  • Injections / adverse effects
  • Lidocaine / adverse effects
  • Male
  • Prilocaine / adverse effects
  • Psychophysiologic Disorders / diagnosis*
  • Syncope / etiology

Substances

  • Anesthetics, Local
  • Prilocaine
  • Lidocaine